Background PH is a well-recognised complication of SSc and may be secondary to interstitial lung disease or present as isolated PH due to vascular changes. The coincidence of SSc and APS is not common and only a few reports can be found in the literature.
Objectives We describe here a case of a patient with severe PH in a course of limited SSc and secondary APS.
Results A 63-year old Caucasian woman with 50-years history of Raynaud phenomenon and 3-years history of mild dyspnea on exertion, previously untreated, suddenly developed fever and chest pain. She was admitted to a general hospital, diagnosed as having right pleuropneumonia and cardiac insufficiency, and treated with antibiotics, ACE inhibitors, diuretics and small doses of methyl-digoxine which led to disappearance of pleural effusion and leg oedema. Since fever, chest pain, and dyspnea persisted she was sent to Department of Rheumatology and Internal Medicine, Medical Academy of Bialystok. Physical examination revealed sclerodactyly, multiple teleangiectasias on the face and hands, microstomia, systolic murmur with pulmonart II-nd tone accentuation, and a palpable liver. ECHO-DOPPLER revealed high pulmonary artery pressure (PAP) of 86 mmHg with distention of the right ventricle. There were no signs of interstitial lung disease in high resolution computed thomography. However, examination of bronchoalveolar lavage fluid showed elevated percentage of limphocytes. Perfusion scintigraphy of the lungs showed pulmonary embolisms/thrombosis. USG-DOPPLER of the lower limbs showed no signs of vein thrombosis. The patient’s ESR was 145/hour, serum CRP-253 mg/dl, antinuclear antibodies positive in a titer of 1:1280, speckled, thrombocyte number – 115 000/mikrol. The patient was diagnosed as having SSc complicated with PH. In addition to previous therapy, treatment with cyclophosphamide (1000 mg i.v.), low molecular weight heparin (LMWH) and nifedipine was started. On the third day after cyclophosphamide infusion dyspnea worsened and lower limb oedema appeared, PAP increased to 115 mmHg, and blood platelets fell to 80 000/mikrol. Anticardiolipin antibodies were detected in a titer of IgG-96 ACG and IgM-36 ACG. Secondary APS was diagnosed. LMWH was replaced with intrevenous infusion of heparin followed by oral anticoagulants and nifedipine dose was increased to 120 mg/day resulting in PAP fall to 90 mmHg, less dyspnea and disappearance of leg oedema. The patient now feels well with PAP of 60 mmHg.
Conclusion The case described here indicates that APS may participate in the pathogenesis of PH complicating SSc and highlights the need to consider determining ACL antibodies/lupus anticoagulant in SSc patients.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.